Critical Care: Fellow Case Report Poster - Critical Care III |

Nivolumab-Induced Autoimmune Diabetic Ketoacidosis FREE TO VIEW

Ali Zaied, MD; Augustine Lee, MD
Author and Funding Information

Mayo Clinic, Jacksonville, FL

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):255A. doi:10.1016/j.chest.2016.08.268
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Critical Care III

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Nivolumab, a monoclonal antibody against programmed cell death-1 receptor (PD-1), is increasingly used in advanced cancers. PD-1 is responsible for self-tolerance and prevention of autoimmunity. While PD-1 blockage enhances cancer therapy, it’s associated with immune-related adverse events (AE). We describe an elderly patient who presented in ketoacidosis due to new-onset diabetes mellitus (DM) after receiving nivolumab

CASE PRESENTATION: A 70-year-old man with metastatic renal cell carcinoma presented with dyspnea and abdominal pain. 10 days prior, he received his 3rd cycle of nivolumab. He was tachypneic and hyperpneic with normal auscultation of the lungs. Lab analyses showed hyponatremia, hyperkalemia, and hyperglycemia (878 mg/dL). Prior glucose levels were normal. Arterial blood gas was consistent with metabolic acidosis (see table). Lactic acid level was normal. “Large” serum acetone and urine ketones were detected. Glutamic Acid Decarboxylase (GAD65) antibody was negative. He was diagnosed with diabetic ketoacidosis (DKA) and was treated with fluids, insulin, and electrolytes resulting in resolution of all metabolic derangements. No other precipitating factors were identified. He was diagnosed with insulin-dependent autoimmune DM secondary to nivolumab. Nivolumab was stopped. He was started on pazopanib (tyrosine kinase inhibitor). On 5 months follow up, he continued to require insulin for his DM despite complete discontinuation of nivolumab

DISCUSSION: Cancer immunotherapy has opened up novel biologic pathways to target, and is being utilized more in multiple cancers. Because of PD-1’s role in immunity, disruption of its pathway has raised concerns for developing autoimmune disorders. While, nivolumab AEs are common and tolerated, clinicians need to be aware of serious AEs like autoimmune endocrinopathies. Trials reported hyperglycemia not uncommonly (0.5-5%). One series estimated the incidence of DM to be 2 per 100,000 person-years. As its use expands, the true risk will become clearer. Despite being a rare toxicity, the health and socioeconomic impact of inducing DM is significant, particularly when presenting with life-threatening DKA

CONCLUSIONS: Discussing common AEs and potential serious toxicities of nivolumab should be the base of informed consent process. Importantly, clinicians need to be alerted to the possibility of DKA in patients receiving anti-PD-1 therapy

Reference #1: Topalian et al. Safety, activity, and immune correlates of anti-PD-1 antibody in cancer. N Engl J Med 2012;366(26):2443-2454.

DISCLOSURE: The following authors have nothing to disclose: Ali Zaied, Augustine Lee

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543